Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 251, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2005, 5:36 PM CDT for Marion County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2005, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 31, 2005, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Marion County, IA
The radar
The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:05 PM CDT | TSTM WND GST 62 | Knoxville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 312236 SVRDMX IAC125-312315- /O.NEW.KDMX.SV.W.0251.050831T2236Z-050831T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 536 PM CDT WED AUG 31 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 615 PM CDT. * AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PLEASANTVILLE...OR 23 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR KNOXVILLE BY 555 PM CDT. NEAR HARVEY BY 615 PM CDT. THE LOCATIONS OF KNOXVILLE MUNICIPAL AIRPORT AND PELLA MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. AT 5:33 PM...A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL IN PLEASANTVILLE. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4150 9332 4117 9333 4117 9289 4150 9288 $$ KINNEY
1 follow-up statement
000 WWUS53 KDMX 312251 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 550 PM CDT WED AUG 31 2005 IAC125-312315- /O.CON.KDMX.SV.W.0251.000000T0000Z-050831T2315Z/ MARION IA- 550 PM CDT WED AUG 31 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MARION COUNTY UNTIL 615 PM CDT... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PLEASANTVILLE...OR 26 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR KNOXVILLE MUNICIPAL AIRPORT BY 600 PM CDT. NEAR HARVEY BY 615 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO QUARTER SIZE. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4150 9332 4117 9333 4117 9289 4150 9288 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:00 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 31, 3:00 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT WED AUG 31 2005 .DISCUSSION... FAIRLY QUIET WEATHER THROUGH MOST OF THE PERIOD. GENERAL FORECAST TRENDS REMAIN THE SAME FROM PREVIOUS RUNS. IN THE SHORT TERM...MONITORING THE PROGRESS OF THE FRONTAL SYSTEM NOW MOVING INTO CENTRAL IOWA. A NARROW AXIS OF MID AND UPPER 60 DEGREE DEW PTS HAS MOVED INTO THE AREA AND THIS HAS ALLOWED 500-1500 ML CAPES TO DEVELOP WITH WEAKENING CAP IN THE SW. A LINE OF CU HAS DEVELOPED ALONG THE FRONT AND IT LOOKS LIKE WE MAY STILL POP A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. FAIRLY DECENT SFC PRESSURE RISE WILL KEEP FRONT MOVING EAST AND PCPN THREAT SHOULD BE EAST OF THE AREA BY LATE EVENING. NO SIGNIFICANT COOLING EXPECTED BEHIND THE FRONT THOUGH A GOOD SUPPLY OF DRIER AIR WILL PREVAIL THE NEXT COUPLE DAYS. THIS SHOULD ALLOW GOOD DIURNAL TEMPERATURE RANGES. NEW MOS REMAINS IN LINE WITH PREVIOUS FORECASTS. ELEVATED WARM AIR ADVECTION BEGINS LATE FRIDAY THROUGH EARLY SATURDAY. NAM KEEPS MOST OF THIS FORCING NW OF THE CWA WHILE GFS BRINGS IT RIGHT ACROSS CENTRAL IA. FOR NOW WITH AMOUNT OF DRY AIR AND PROXIMITY OF RIDGE AXIS WILL NOT INTRODUCE SMALL POPS. DOES LOOK LIKE A WARM FRONT WILL SET UP JUST TO THE NORTH OF THE AREA THIS WEEKEND WITH THE POSSIBILITY OF A CONVECTIVE COMPLEX RIDING SE ALONG IT. AS SUCH HAVE PLACED A SMALL AREA OF LOW POPS IN THE FAR NE SAT. NIGHT. STILL LOOKS LIKE THE NEXT FRONTAL SYSTEM WILL MOVE ACROSS THE AREA AROUND NEXT TUESDAY. TIMING DIFFERENCES IN THE MODELS EXIST AND MOST OF THEM ARE VERY SLOW TO MOVE THE BOUNDARY THROUGH THE AREA. THUS WILL HAVE TO MAINTAIN A FAIRLY LONG DURATION OF POPS FROM MONDAY NIGHT INTO WEDS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && JAW
Hazardous weather outlook, Aug 31, 5:10 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 510 PM CDT WED AUG 31 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-012200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 510 PM CDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING OVER AREAS EAST OF INTERSTATE 35. THE STORMS WILL GENERALLY REMAIN BELOW SEVERE LIMITS...HOWEVER ISOLATED PENNY SIZE HAIL AND 50 TO 60 MPH WIND GUSTS CANNOT BE RULED OUT. MOST OF THE STORMS WILL DIMINISH OR MOVE EAST OF THE AREA BY 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS MONDAY NIGHT THROUGH EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 6:15 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 45 min |
| Aug 31, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 68 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.